Some Asians Taking Certain Epilepsy Medications Might Experience Adverse Skin Reactions, FDA SaysFDA is investigating whether certain medications used to control epileptic seizures can cause severe skin blisters and bleeding for some Asian patients, the AP/Detroit Free Press reports. FDA recommended that doctors closely monitor Asian patients taking epilepsy drugs such as Dilantin, Phenytek and Cerebyx.
Last year, the agency recommended that Asian patients taking the epilepsy drug carbamazepine, sold under brand names such as Tegretol and Carbatrol, be screened because of similar skin reactions. In most cases, patients develop a reaction within the first few months of starting the medications.
According to preliminary data, patients who carry a gene known as HLA-B1502 appear to have an increased risk of developing the serious skin reactions and about 10% to 15% of such patients are of Asian descent, specifically from parts of China, Indonesia, Malaysia, the Philippines and Thailand. About 2% to 4% of South Asians, including Indians, also carry the gene, according to the AP/Free Press. According to FDA, there is not yet enough information to recommend that the patients be screened for the gene (AP/Detroit Free Press, 11/24).
An FDA alert on the issue is available online. This is part of the KHN Morning Briefing, a summary of health policy coverage from major news organizations. Sign up for an email subscription.